Women working in a cancer-research office drop antiperspirants and encounter an unexpected result. Here’s why.
Q: I work in cancer research. About 10 years ago, most of the women in my office decided to stop wearing antiperspirant because of the uncertainty of adverse health effects.
We all had amazingly similar experiences. Most of us immediately had an increase of smelly perspiration that gradually tapered over a year. We used frequent underarm toweling and added baking-soda-based underarm powder for meetings.
Fortunately, once we got past the rebound period, there were virtually no problems.
I suspect that antiperspirant rebound is like so many other problems in the age of chemistry: It fixes a short-term problem but causes a long-term one.
Most Read Life Stories
- Hill's expands large recall of canned dog food sold in vet clinics, pet stores nationwide
- Shake Shack will open a second location in Seattle next year
- Psst! Hoy, Seattle! Archipelago masterfully combines Filipino food with Pacific Northwest flair
- A famous Korean fried chicken chain hits Seattle -- with long lines. Can't wait? Here are 43 other new openings to check out VIEW
- Weekend getaways: Bainbridge Island makes a ferry good escape plan for families VIEW
A: Your story surprised us. We never imagined such an effect after eliminating antiperspirants.
We found, however, that some researchers have actually studied this question. They discovered that antiperspirant use changes the balance of bacteria in armpits (PeerJ, Feb. 2, 2016). According to one scientist, antiperspirants encourage the growth of Actinobacteria that create unpleasant odors (Archives of Dermatological Research, October 2014).
Stopping the antiperspirant does appear to promote bacterial growth. This might account for the rebound body odor you and your colleagues experienced.
Q: My wife died because of a medical error. A serious kidney problem led to a biopsy and a prescription for steroids.
While she was in the hospital, another doctor noticed a possible blood clot in her arm and started her on blood thinners without telling us. As a result, her biopsy bled badly. Even though she was operated on to stop the leak, she deteriorated.
I do not understand why the second doctor did not notice that she’d had a biopsy, which would make an anticoagulant inappropriate.
A: We are so sorry to learn of this tragic outcome. Patients or their family must always be informed of hospital treatments and double-check for possible mistakes. Our book “Top Screwups Doctors Make and How to Prevent Them” offers checklists to help.
Q: I have sleep and prostate problems. I take one Advil PM each night, along with Crestor to control cholesterol and Unisom for insomnia. I am convinced that the Advil limits me to one bathroom visit per night.
I can’t tolerate prescription drugs such as tamsulosin (Flomax) and finasteride (Proscar). Is Advil dangerous if taken regularly?
A: There is some evidence to suggest that nighttime NSAID use may reduce trips to the bathroom (Urology, October 2008). Ibuprofen, the ingredient in Advil, is an NSAID. The downside is that regular use may affect kidney function or increase risk of stomach irritation, ulcers, high blood pressure, heart attacks and strokes.
We also worry about the double dose of diphenhydramine you are getting by taking both Advil PM and Unisom. It can make people feel sluggish in the morning.